Heart Rhythm Community
Is this treatment enough for now?
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Is this treatment enough for now?

I spent  a weekend in the hospital on June 18 and 19th. The dx was atrial fibrillation and flutter (156 bpm). I was given Metoprolol 100mg twice per day and Diltiazem once per day, plus an injectable blood thinner which I was able to discontinue 3 days after my release. I was also started on warfarin 5 mg once per day in the hospital. My only symptom was shortness of breath after walking about 20 feet. There was nothing else such as pain. I had a cardiac cath about 6 years ago, but it was a mistake. I had no cardiac disease; I had a potassium level of 2. I was fine after potassium supplementation. I had a calcium scan 2 years ago at a cardiac center here and my score was 0, so I don't think I have any cardiac disease now either other than the new electrical problems and previously diagnosed  bradycardia (50/55 bpm). I was released and told to see the cardiologist in 1 to 2 weeks. It's actually going to be 3 weeks post discharge when I finally see him.

I'm not really any better now. I still can't walk more than 20 ft. sometimes less, without running out of breath. I still have no pain and feel normal when I'm sitting still. My bpm is down, perhaps too down (46 bpm). I sometimes felt I was losing consciousness when I was  walking. The hospital knows I have bradycardia because they are in my clinic's network and share records. I'm not being monitored with a Holter nor was I asked to call with a status report. I did call them last weekend and asked  the on-call about my faintness and he said cut the Metoprolol by half. Still not much different. I am being kept clot free I hope. They are monitoring my INR level weekly which I believe today was 3.1. I'm worried that I'm being left to my own devices a little too much. This is what happened with the cardiac cath episode. After the procedure, I was told no cardiac problems. No one told me that a potassium level of 2 needed to be corrected (it actually was up to 3.2 after the IVs and tablets). I had to figure it out by myself what was wrong and actually had to ask for a potassium prescription. My internist had not ordered a potassium level for 1 1/2 years even though I was taking a diuretic for borderline hypertension. Should I be taking something other than what I'm taking to lower bpm? Is there something I should be taking to normalize the atrial rhythm. This situation has turned me into a virtual invalid overnight.

The other question I had is, I guess, somewhat controversial. The ER cardiac doc said no way A-Fib could be caused by vagus nerve irritation caused by GERD. I have very persistent GERD in spite of Prilosec 20mg 2 times per day. I get these big rushes of acid when I'm very hungry which result in overwhelming nausea, sometimes to the point where I sneeze violently several times. This does relieve the nausea. These aren't normal sneezes where you get a tickle - these are command sneezes. I also get esophageal spasms which feel like a heart attack except I can make them go away by taking large swallows of water. Oddly enough, the pain radiates up my body from my stomach into my left upper jaw. What do you think?

Thanks,

Renne

Related Discussions
6 Comments Post a Comment
Blank
1182699_tn?1297578384
I just want to comment on the pain that radiates from your stomach to your jaw. I actually get the same thing, quite often, and it actually runs to the left side of my head (above the jaw). I suffer from GERD and get esophageal spasms. Sometimes that pain will last several hours. I have no doubt it is the vagal nerve. There really is nothing else it could be. I also get the sick feeling when I'm hungry. I've been on prevacid for over 10 years, tried others, but this works the best. I also have a hiatal hernia.
Blank
612551_tn?1247839157
If I understand, you HR is too low, and so the usual need to lower the (Ventricle) HR by blocking some of the signals due to AFib isn't needed, or not as much.

You said you have dropped you Beta Blocker to 50 mg a day, is it slow release?  It should be I believe.  Normal release don't hold for more than a few hours, less than 12 I believe.  

If you have low BP and HR, then it is expected that you should have dizzy problems.  I'd check with the doctor about lowering you BB further, or if not that to split the pill in half and take half morning and the other half at bed time... I've read that approach being taken by many who have unwanted side-effects from a BB.
Blank
Avatar_n_tn
Sounds like what I go through with GERD. The first time I had a spasm I did think it was a heart attack, but I wasn't sweaty. It felt like drinking water was the right thing to do. You should try it if you haven't. I try to swallow as much water in a single swallow as I can. It feels like it "stretches" the spasm area. I do it until I can feel a lessening of the pain, which is usually 3 to 5 gulps. I don't know how I would handle this if it went on for several hours. It usually resolves after about 15/20 minutes.

Maybe it's coincidental, maybe not, but I had discontinued my Prilosec for about 2 months before the A-Fib start up. I don't think I'll do that again.
Blank
Avatar_n_tn
I have GERD and get the same thing as you do, Saint.  Except that mine will begin around the ear and lower jaw, then travel downward to the chest area. I've had this for at least a dozen years and once when on a heart monitor. The monitor showed nothing abnormal with the heart, so it has to be related to something else, maybe heartburn? Not sure why it starts in my jaw first, but it's a very intense, sharp pain. The only way I can get relief is by drinking water, as you do.  Because it's so very painful and will not go away for awhile unless I drink water, I carry water with me whenver I have to go out, even though it only happens maybe twice a month.
Blank
1569985_tn?1328251082
My family doctor says the vagus nerve can be quieted with Prevacid and if it is irritable it can cause irregular heart beats.  I have GERD and if I go off the Prevacid, my heart acts up.  I think it's good to have something every couple of hours in your stomach, because the acid can build up and cause trouble.  I am on an anti-arrythmic, Norpace, for my Afib.  Previously Atenolol, taken in 1/4's and delaying a dose when my bp or hr was too low worked for me.  Now I am on Atenolol, Coumadin, and Xanax as well as the Norpace and it's kept me out of the hospital for nearly 3 months.  Hope some of this helps -- good luck to you.  
Blank
Avatar_m_tn
As I was reading your post I kept shaking my head. I had a cardioversion in the hospital after my Dr.sent me in with a HR of 170,  Converted to NSR but it only lasted for a month. I am on the same meds that you are on and have the same symptoms. AFib leaves you with a decreased cardiac output so sometimes when your heart beats there isn't full capacity in the ventricle so less blood gets pumped out. It seems there is no exact cause for AFib. It could start after a heart attack or just be a result from an aging heart. After a serious reaction to fleckanide I am not on any anti-arrhythmic meds now, just something to  keep my BP and PR in check. Fleckanide put me into AFlutter which really isn't any better. I have been offered oblation (ablation), sleep studies, cardioversion, meds, etc. I have severe arthritis which decreases my quality of life the most so I am ignoring my AFib/Flutter. This must drive my cardiologist crazy but at least he isn't too pushy.

My cardiologist practice has a Coumadin Care Center at several locations so my INR is checked once every 1-4 weeks depending on the last. They do this by fingerstick which gives quick results and the technician can adjust the dose and schedule another appointment. When I first got out of the hospital I was scheduled to see the cardiologist right away. 4 weeks is too long. Since I am stable (except for INR), I only see him every 6 months.
Blank
Post a Comment
To
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1414258965
Blank
tom_h
Central, MA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
995271_tn?1408549100
Blank
itdood
PA
86819_tn?1378951092
Blank
Bromley
MedHelp Health Answers
Recent Activity
Avatar_m_tn
Blank
Jonnieray is SICK OF PALPITATIONS! Comment
17 hrs ago
1236893_tn?1408490528
Blank
Dietary Fat Increases Vitamin D-3 A...
17 hrs ago by gymdandee
242912_tn?1402547092
Blank
Jade59 commented on photo
Nov 25
Heart Rhythm Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1423357_tn?1414258965
Blank
tom_h
Central, MA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
995271_tn?1408549100
Blank
itdood
PA
86819_tn?1378951092
Blank
Bromley